Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 53, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 19, 2003, 12:47 AM CDT for Frontier County, Nebraska. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2003, 12:47 AM CDT (05:47 UTC)
- Expired
- May 19, 2003, 1:45 AM CDT
- In force
- 58 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Frontier County, NE
The radar
The North Platte radar (KLNX), 160 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 190547
SVRLBF
NEC063-190645-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1246 AM CDT MON MAY 19 2003
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FRONTIER COUNTY IN SOUTHWEST NEBRASKA
* UNTIL 145 AM CDT
* AT 1240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 6 MILES SOUTHEAST
OF STOCKVILLE...OR ABOUT 16 MILES SOUTHEAST OF CURTIS...MOVING
NORTHEAST AT 20 MPH. ANOTHER SEVERE THUNDERSTORM JUST EAST OF RED
WILLOW DAM WILL MOVE NORTHEAST TO NEAR STOCKVILLE.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
14 MILES SOUTHEAST OF MOOREFIELD AROUND 1255 AM CDT
OVER EUSTIS AROUND 130 AM CDT
NEAR STOCKVILLE AROUND 120 AM CDT.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4069 10077 4035 10076 4035 10011 4046 10010
4046 9999 4070 9999
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:52 PM CDT, 9 hours 55 minutes earlier.
Area forecast discussion, May 18, 2:52 PM CDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 252 PM CDT SUN MAY 18 2003 CONVECTION AND WINDS MAIN CONCERNS TONIGHT SCATTERED CONVECTION IGNITING WEST OF LARAMIE WY IN LFQ OF UPPER JET AT 19Z WITH CONSIDERABLE CLOUDINESS TO THE EAST. CLOUD COVERAGE HAS OFFSET HEATING WITH CONVECTION TO BE DRIVEN TONIGHT IN CONJUNCTION WITH FRONTAL PASSAGE AND LIFT INCREASING AS COUPLING OF NORTHERN AND SOUTHERN STREAM JETS TAKE PLACE AFTER 03Z. STRONG COLD FRONTAL SYSTEM WILL BE ON THE MOVE SOUTHEAST THIS EVENING AS STRONGER DYNAMICS DEVELOP EAST. THETA-E RIDGE REMAINS NORTH ACROSS WESTERN NEBRASKA WITH PLENTY OF FUEL TO WORK WITH ONCE STORMS MOVE IN AND ACROSS OVERNIGHT. NORTH WINDS ARE EXPECTED TO INCREASE WITHIN A COUPLE OF HOURS AFTER FROPA PASSAGE AS TEMPERATURE GRADIENT TIGHTENS WITH SPEEDS TO 20 TO 30 MPH. CONVECTION MOVES ACROSS OVERNIGHT AND STARTS TO TAPER OFF AFTER 19/15Z. MONDAY GUSTY NORTHWEST WINDS WILL CONTINUE WITH WIND ADVISORY MOST LIKELY NEEDED ACROSS THE NORTH CENTRAL. SURFACE HIGH RIDGING SOUTHEAST ALONG THE HIGH PLAINS WILL INCREASE SUBSIDENCE TO THE EAST WITH SOME CLEARING TO OCCUR BUT COLD AIR STRATOCUMULUS SHOULD RAPIDLY REFORM DURING THE AFTERNOON WITH ANY TYPE OF HEATING WITH A SLIGHT CHANCE OF SHOWERS THROUGH THE AFTERNOON AS COLD POOL SLIDES EAST. MONDAY NIGHT RETURN FLOW SETS UP AS HIGH CENTER MOVES INTO NORTH CENTRAL NEBRASKA. LOW CLOUDS ACROSS THE SOUTHWEST SHOULD OFFSET COOLING BUT LOWS DROPPING INTO THE LOW TO MID 30S. TUESDAY ZONAL FLOW ALOFT WILL DO LITTLE TO ERODE THE COOLER AIRMASS. CLOUDS TO IMPEDE SURFACE HEATING IN THE WEST WHILE LIGHT WINDS ACROSS THE NORTH CENTRAL WILL PRODUCE LITTLE MIXING WITH GUIDANCE NUMBERS LOOKING GOOD. THE EXTENDED PRESENTS SEVERAL CHALLENGES AS POSITION AND STRENGTH OF UPPER RIDGE WILL IMPACT DEVELOPMENT OF LEESIDE TROUGH AND ASSOCIATED LOWS TO THE WEST. SURFACE HIGH RIDGING SOUTHWEST ACROSS THE GREAT LAKES INTO THE SOUTHERN PLAINS WILL GIVE RISE TO POTENTIAL FOR OVERNIGHT STRATUS FIELD EACH DAY IN SOUTHEAST WIND FLOW...WENT WITH THE CONSENSUS AND WILL WAIT TO SEE WHAT THE NEXT RUN BRINGS. CONVECTION POSSIBLE AS RIDGE RUNNERS IMPACT THURSDAY AND FRIDAY. THEN PATTERN COULD PRESENT DAILY ISOLATED TO WIDELY SCATTERED CONVECTION IN THE LATE AFTERNOON EVENING AS LAPSE RATES INCREASE IN THE WEST AND WEAK WIND FLOW ALOFT RESULTS IN SLOW MOVING STORMS SOUTHEAST. WARMING TREND AHEAD WITH GUIDANCE TOO COOL FOR NEXT WEEKEND GIVEN H85 THERMAL RIDGE MOVES EAST. TOO MUCH UNCERTAINTY EXISTS TO START PINPOINTING DOWN LOW POPS FOR NOW AND YIELDED TO LESSER CLOUD COVERAGE. .LBF...NONE. KECK
Hazardous weather outlook, May 18, 10:48 AM CDT, 13 hours 59 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-182045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1048 AM CDT SUN MAY 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST TODAY INTO TONIGHT ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. A COLD FRONT ACROSS THE NORTHERN HIGH PLAINS WILL PUSH RAPIDLY SOUTH THROUGH THE OUTLOOK AREA THIS EVENING AND OVERNIGHT. DEEP LOW LEVEL MOISTURE WILL REMAIN ACROSS THE AREA ALONG AND AHEAD OF THIS SYSTEM THROUGH TONIGHT. THIS WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE DESPITE THICKER CLOUD COVER OVER THE REGION. AN UPPER DISTURBANCE MOVING OUT OF THE ROCKY MOUNTAINS IN COMBINATION WITH THIS SYSTEM WILL RESULT IN THUNDERSTORMS DEVELOPING OVER THE AREA. THESE STORMS ARE EXPECTED TO INITIALLY FORM ACROSS WESTERN NEBRASKA BY EARLY EVENING BUT WILL THEN FORM A LINE OF STORMS AND SPREAD OVER THE REMAINDER OF THE AREA DURING THE LATE EVENING AND OVERNIGHT HOURS. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL AND TO A LESSER DEGREE STRONG WINDS. BEHIND THE COLD FRONT NORTH TO NORTHWEST WINDS WILL PICK UP RAPIDLY INTO THE 20 TO 30 MPH RANGE WITH GUSTS AS HIGH AS 40 MPH. THIS WILL BE FURTHER MONITORED THROUGHOUT THE DAY INTO TONIGHT FOR ANY POTENTIAL OF SLIGHTLY HIGHER WINDS MEETING ADVISORY CRITERIA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DRIER AND MORE STABLE AIR WILL INVADE THE OUTLOOK AREA ON MONDAY AND LAST WELL INTO THE WEEK. THIS WILL INHIBIT THUNDERSTORM DEVELOPMENT FOR MOST OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA LATE THIS AFTERNOON AND MOST OF TONIGHT. AWJ
In the hours before
Special weather statement, May 18, 9:47 PM CDT, 3 hours before
NEZ004-190500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 947 PM CDT SUN MAY 18 2003 ...SEVERE THUNDERSTORM WATCH FOR SHERIDAN COUNTY HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH PREVIOUSLY IN EFFECT UNTIL 11 PM MDT HAS BEEN CANCELLED FOR SHERIDAN COUNTY. THE SEVERE WEATHER THREAT HAS ENDED IN SHERIDAN COUNTY...HOWEVER A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT (11 PM MDT) FOR CHERRY... HOOKER...GRANT...GARDEN...DEUEL...ARTHUR...KEITH...PERKINS AND CHASE COUNTIES. CLB
Special weather statement, May 18, 10:45 PM CDT, 2 hours 2 minutes before
NEZ005-022>024-035-056>058-069-094-190400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1045 PM CDT SUN MAY 18 2003 ...SEVERE THUNDERSTORM WATCH FOR WESTERN NEBRASKA HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH PREVIOUSLY IN EFFECT UNTIL 11 PM MDT FOR CHERRY...HOOKER...GRANT...GARDEN...DEUEL...ARTHUR...KEITH... PERKINS AND CHASE COUNTIES HAS BEEN CANCELLED. HOWEVER...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL MAY CONTINUE UNTIL LATE TONIGHT. DDB
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 1:18 AM CDT | Severe Thunderstorm Warning | LBF | Frontier | 27 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.